Statin related adverse effects and patient education: a study from resource limited settings

<p><b>Background:</b> Statins are the most widely prescribed class of drugs for coronary artery disease (CAD) patients and yet literature on the prevalence of statin related adverse effects (AEs) and gaps in patient education is quite limited especially in resource-limited settings of developing world.</p> <p><b>Objectives:</b> The present study was conducted to determine the prevalence of myopathy (muscle ailments) and other statin associated adverse effects among CAD patients on statin therapy. The study also aimed to assess patient perceptions, attitudes and awareness concerning the use of statins.</p> <p><b>Methods:</b> It was a cross-sectional study conducted among 300 adult CAD patients visiting the out-patient department of a tertiary care hospital in North India, who were receiving statins for their diagnosis. An interviewer administered questionnaire was used to collect data on statin use among patients and adverse effects experienced.</p> <p><b>Results:</b> Myopathy or muscle related ailments like muscle pain, cramps and muscle weakness were the most prevalent (32, 34 and 47%, respectively), followed by numbness, tingling and burning in the extremities (31%). Joint pain and cognitive impairments were seen in nearly 20% of the patients. The level of awareness among participants regarding the use of statins was sub-optimal. Lack of knowledge and under-reporting of adverse effects were major concerns.</p> <p><b>Conclusion:</b> The study shows that a considerable proportion of statin users experience adverse effects and knowledge and awareness amongst patients is inadequate. Awareness programmes and counselling for patients, sensitisation of healthcare professionals and better screening systems for monitoring AEs can help improve the scenario.</p>